American Journal of Clinical Dermatology

, Volume 8, Issue 1, pp 21–28

Lipodystrophy Reactions to Insulin

Effects of Continuous Insulin Infusion and New Insulin Analogs
  • Régis P. Radermecker
  • Gérald E. Piérard
  • André J. Scheen
Review Article

DOI: 10.2165/00128071-200708010-00003

Cite this article as:
Radermecker, R.P., Piérard, G.E. & Scheen, A.J. Am J Clin Dermatol (2007) 8: 21. doi:10.2165/00128071-200708010-00003

Abstract

Management of diabetes mellitus can be responsible for cutaneous adverse events. For example, lipoatrophy or lipohypertrophy can develop at the site of insulin injections. Lipohypertrophy remains a frequent complication of insulin therapy irrespective of the insulin source and mode of administration. Lipoatrophy at insulin injection sites is considered to be an immune complex-mediated inflammatory lesion; however, it has become a rare event since the advent of human insulin. Nowadays, continuous subcutaneous insulin infusion (CSII) using a portable pump and/or injections of insulin analogs with an altered amino acid sequence compared with native insulin may cause lipodystrophy in diabetic patients. Some case reports describe the recovery of lipoatrophy following the use of CSII and/or short-acting insulin analogs. Conversely, exceptional cases of lipoatrophy have occurred in patients receiving lispro insulin analog via CSII. Lipodystrophy reactions remain a potential problem when managing diabetic patients with new insulin therapy technologies.

Copyright information

© Adis Data Information BV 2007

Authors and Affiliations

  • Régis P. Radermecker
    • 1
  • Gérald E. Piérard
    • 2
  • André J. Scheen
    • 1
  1. 1.Division of Diabetes, Nutrition and Metabolic Disorders, Department of MedicineUniversity Hospital Sart Tilman, University of LiègeLiègeBelgium
  2. 2.Division of DermatopathologyUniversity Hospital Sart Tilman, University of LiègeLiègeBelgium

Personalised recommendations